Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Sioux Falls, SD

July 18, 2007Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2007, 10:41 PM CDT for Ida County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 10:41 PM CDT (03:41 UTC)
Expired
Jul 18, 2007, 11:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190341
SVRFSD
IAC093-190415-
/O.NEW.KFSD.SV.W.0178.070719T0341Z-070719T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 1115 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BATTLE CREEK...OR
  ABOUT 6 MILES WEST OF IDA GROVE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE CREEK AND IDA GROVE AROUND 1045 PM...

THIS EXTENDS THE PREVIOUS WARNING FOR IDA COUNTY.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4246 9553 4239 9568 4222 9567 4222 9535

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 190415
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 PM CDT WED JUL 18 2007

IAC093-190424-
/O.EXP.KFSD.SV.W.0178.000000T0000Z-070719T0415Z/
IDA IA-
1114 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY EXPIRES AT
1115 PM CDT...

THE STORM HAS EXITED THE COUNTY. TORRENTIAL RAINFALL AND WINDS TO 45 
MPH ARE STILL POSSIBLE OVER RURAL AREAS SOUTH OF BATTLE CREEK AND 
IDA GROVE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4246 9553 4239 9568 4222 9567 4222 9535

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:47 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 18, 7:47 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT WED JUL 18 2007

.DISCUSSION...
RECENT MESOANALYSIS ACTUALLY LEAVES A LOT MORE QUESTIONS ON
DEVELOPMENT TONIGHT. HAVE NOT SEEN ACTIVITY OUT WEST MAKE ANY
AGRESSIVE EWRD PUSH...OUTSIDE A BRIEF ROGUE TS DEVELOPING BETWEEN
KVTN AND KPHP. WOULD SEEM THAT ACTIVITY IS LARGELY UPSLOPE IN
ORIGIN. OTHERWISE...THE ACC TRAIN CONTINUES OVR CWA WITHIN BROADLY
FRONTOGENETIC ZONE.  COLD POOL FROM EARLIER CONVECTION HAS NOW
SHOVED FULLY S OF THE CWA...MAKING NR SFC AIR USELESS FOR ALL
PRACTICAL PURPOSE.  MOST UNSTABLE PARCEL IS MORE REASONABLE FOR
LIFT DOWN TOWARD THE OUTFLOW/FRONTAL BNDRY IN NERN NEBRASKA...
BASED 900-875HPA. DYNAMIC FORCING REALLY DOES NOT APPEAR TO GET ANY
BETTER AFTER THE 03-06Z WINDOW...WITH WAVE MOVING THRU CNTRL
SD ATTM. IF YOU SUBSCRIBE TO THE THEORY THAT THE ATMOSPHERE REACTS
TO GRADIENTS...THEN IT WOULD APPEAR FROM THERMODYNAMIC ANALYSIS THAT
THE MOST LKLY AREA FOR ADDITIONAL POTENTIALLY SIGNIFICANT
DEVELOPMENT WOULD BE NEAR AND SOUTH OF THE MISSOURI RIVER...BUT
REMAINING ELEVATED WITHIN OUR CWA.  WOULD HAVE TO SEE THAT START
UP SOON...OR THE WINDOW WL START TO SHIFT SWRD FOR DEVELOPMENT.
WL BE MAKING SOME CHANGES TO FCST PACKAGE IN THE NEXT HOUR OR
SO...TO REFLECT THESE THOUGHTS.

&&

.PREV DISCUSSION...
FIRST ROUND OF CONVECTION IS DEPARTING THE CWFA...WITH SOME
SCATTERED REDEVELOPMENT ELSEWHERE IN THE ERN HALF. SFC BOUNDARY
CONTS TO EXIST IN THE FAR SE PTN OF THE FA...ROUGHLY FM KSLB TO
KSUX. CONCERNED ABOUT MORE CONVECTIVE DEVELOPMENT IN OUR SE CORNER
IN THE NEAR TERM...POSSIBLY BEING SEVERE WITH HVY RAIN NEAR THE SFC
BOUNDARY WHERE THE CAP HAS SUFFICIENTLY WEAKENED...EXCELLENT DEEP
LYR SHEAR EXISTS...AND RAIN COOLED AIR HAS NOT REACHED. BUT
OTHERWISE...ANOTHER CONCERN IS THE NEW CONVECTION THAT HAS DEVELOPED
IN THE WRN PLAINS. THIS IS ASSOCIATED WITH THE LAST PIECE OF ENERGY
WHICH HAS MOVED OUT OF WY AND MT...AND CURRENTLY IN THE WRN DKTS.
DID SOME LAST MINUTE ADJUSTMENT TO THE WX/POP GRIDS TO ACCOUNT FOR
POSSIBLE REDEVELOPMENT IN OUR ERN HALF...AND BOOSTED POPS IN OUR WRN
HALF FOR LATE EVENING...KEEPING SOME HIGH POPS GOING IN MUCH OF OUR
E SHORTLY AFTER MIDNIGHT...AGAIN LOOKING AT THE WRN PLAINS ACTIVITY.
IT IS SORT OF A RACE...AS INSTABILITY IS HIGH. BUT THRU TIME
TONIGHT...THE LOW LEVEL FLOW BECOMES INCREASINGLY MORE STABLE AS IT
GETS DEEPER OUT OF THE NORTH. NOT EXPECTING MUCH FOR SVR ACTIVITY
ANYWHERE AFTER AROUND 1 AM OR SO DUE TO THE WIND SHIFT.

OTHERWISE...PLEASANT HIGH PRES TAKES OVER ON THU AND FRI. LOWERED
TEMPS A TAD GIVEN THE NEW LOW LEVEL TEMPS OFF OF THE NAM AND GFS.
ALTHOUGH THU WL BE GREATLY MIXED. RETURN FLOW BEGINS IN EARNEST ON
SATURDAY PROVIDING SOME WARMER TEMPS. IN THE EXTENDED...LARGE
BLOCKING HIGH STILL LOOKS TO BE IN PLACE. SO KEPT THE EXTENDED
HUMID...DRY FOR WX AND WARM TO HOT.   MJF

&&

.AVIATION...
MAIN ACTIVITY WL BE A THREAT FOR TS THIS EVENING AND OVERNIGHT. BE
ALERT FOR POSSIBLE MVFR/IFR FOG AND STRATUS WHICH COULD DEVELOP LATE
TONIGHT AND THUR MORNING DUE TO RAIN COOLED AIR. AT THIS
POINT...HAVE MINIMIZED THAT POSSIBILITY IN THE TAFS DUE TO THE N TO
NE SFC FLOW. BUT SOMETHING TO KEEP AN EYE ON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

CHAPMAN
Hazardous weather outlook, Jul 18, 8:25 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 AM CDT WED JUL 18 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
825 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO
SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF
NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY.
THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 8:39 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 ESE DANTE             43.02N 98.11W
07/18/2007  E1.00 INCH       CHARLES MIX        SD   PUBLIC

&&

JLAFLIN
Local storm report, Jul 18, 9:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             7 SW TYNDALL            42.92N 97.96W
07/18/2007  E0.88 INCH       BON HOMME          SD   PUBLIC

            PEA TO NICKEL SIZED HAIL

&&

JLAFLIN
Local storm report, Jul 18, 10:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     MOVILLE                 42.49N 96.07W
07/18/2007  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 18, 10:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             HOLSTEIN                42.49N 95.54W
07/18/2007  E0.88 INCH       IDA                IA   TRAINED SPOTTER

            PATCHES OF NICKEL SIZED HAIL ON THE GROUND AND WIND GUSTS
            TO 50 MPH

&&

JLAFLIN
Local storm report, Jul 18, 10:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     CORRECTIONVILLE         42.48N 95.78W
07/18/2007  E60 MPH          WOODBURY           IA   LAW ENFORCEMENT

&&

JLAFLIN
Local storm report, Jul 18, 10:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     NORTH SIOUX CITY        42.54N 96.50W
07/18/2007  E65 MPH          UNION              SD   BROADCAST MEDIA

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:59 PM CDTSevere Thunderstorm WarningFSDWoodbury46 min
Jul 18, 10:07 PM CDTSevere Thunderstorm WarningFSDIda38 min
Jul 18, 10:37 PM CDTSevere Thunderstorm WarningFSDWoodbury38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.